Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 179, NWS Cleveland, OH

July 29, 2002Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 29, 2002, 8:19 PM EDT for Mahoning County, Ohio. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 8:19 PM EDT (00:19 UTC)
Expired
Jul 29, 2002, 9:30 PM EDT
In force
71 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:05 PM EDTThunderstorm Wind 52 MYoungstown, OHA 60 mph thunderstorm wind gust was measured. Several trees and large limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS51 KCLE 300019
SVRCLE
OHC099-300130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
818 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN OHIO...

* UNTIL 930 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES WEST OF CANFIELD...OR ABOUT 9 MILES
  SOUTH OF RAVENNA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOARDMAN
  CAMPBELL
  CANFIELD
  YOUNGSTOWN

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:55 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 29, 7:55 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT MON JUL 29 2002

SENDING OUT AN UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR
NORTHWEST PENNSYLVANIA.  DROPPED PORTION OF WATCH IN THE WEST.

ZONE FORECASTS WILL BE OUT SHORTLY.

.CLE...
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT...EXCEPT
WESTERN THIRD.
PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT.

LOMBARDY

In the hours before

Special weather statement, Jul 29, 5:44 PM EDT, 2 hours 35 minutes before
OHZ006>014-017>023-027>033-036>038-047-089-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT MON JUL 29 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN OHIO AND ADJACENT LAKE ERIE.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE WEST TO EAST
ACROSS NORTHERN OHIO THIS AFTERNOON AND EVENING.

THE STORMS WILL LIKELY PRODUCE STRONG DAMAGING WINDS AS THE STORMS
MOVE THROUGH THE AREA.

DANGEROUS FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THESE STORMS.  BE SURE TO MOVE INDOORS TO PROTECT YOURSELF FROM
THE DANGERS OF THUNDERSTORMS WELL BEFORE THE STORMS REACH YOUR
AREA.

BE SURE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:06 PM EDTSevere Thunderstorm WarningCLEHolmes39 min
Jul 29, 8:13 PM EDTSevere Thunderstorm WarningCLETrumbull77 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.